Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 91, NWS Birmingham, AL

July 14, 2016Greene County, Pickens County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2016, 7:31 PM CDT for Greene County, Pickens County, Tuscaloosa County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 7:31 PM CDT (00:31 UTC)
Expired
Jul 14, 2016, 8:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, AL, Pickens County, AL, Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS54 KBMX 150031
SVRBMX
ALC063-107-125-150115-
/O.NEW.KBMX.SV.W.0091.160715T0031Z-160715T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 PM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  NORTH CENTRAL GREENE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 815 PM CDT

* AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GORDO...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TUSCALOOSA...NORTHPORT...GORDO...REFORM...HOLT...COKER...
  TUSCALOOSA AMPHITHEATER...JENA...BENEVOLA...UNIVERSITY MALL...
  TUSCALOOSA REGIONAL AIRPORT...BRYANT DENNY STADIUM...
  SHELTON STATE COMMUNITY COLLEGE...JOHNSTON LAKE...MCFARLAND MALL...
  LAKE LURLEEN STATE PARK...OLIVER LOCK AND DAM...
  FOSTERS BOAT LANDING...STILLMAN COLLEGE AND KIRK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3309 8808 3341 8803 3333 8745 3306 8747
TIME...MOT...LOC 0031Z 273DEG 33KT 3322 8790 

HAIL...<.75IN
WIND...60MPH
 
$$
75
1 follow-up statement
513 
WWUS54 KBMX 150056
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT THU JUL 14 2016

ALC063-107-150105-
/O.CAN.KBMX.SV.W.0091.000000T0000Z-160715T0115Z/
PICKENS AL-GREENE AL-
756 PM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PICKENS AND NORTH
CENTRAL GREENE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3338 8778 3334 8749 3333 8745 3306 8747
      3308 8783 3312 8784
TIME...MOT...LOC 0055Z 273DEG 33KT 3321 8763 

$$

ALC125-150115-
/O.CON.KBMX.SV.W.0091.000000T0000Z-160715T0115Z/
TUSCALOOSA AL-
756 PM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN TUSCALOOSA COUNTY...

AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TUSCALOOSA
REGIONAL AIRPORT...OR NEAR NORTHPORT...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TUSCALOOSA...NORTHPORT...HOLT...COKER...TUSCALOOSA AMPHITHEATER...
UNIVERSITY MALL...TUSCALOOSA REGIONAL AIRPORT...
BRYANT DENNY STADIUM...SHELTON STATE COMMUNITY COLLEGE...
MCFARLAND MALL...LAKE LURLEEN STATE PARK...TIERCE PATTTON BRIDGE...
OLIVER LOCK AND DAM...FOSTERS BOAT LANDING...STILLMAN COLLEGE...
FLATWOODS...BUHL...LITTLE SANDY...ENGLEWOOD AND TAYLORVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BIRMINGHAM.

&&

LAT...LON 3338 8778 3334 8749 3333 8745 3306 8747
      3308 8783 3312 8784
TIME...MOT...LOC 0055Z 273DEG 33KT 3321 8763 

HAIL...<.75IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:39 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 14, 6:39 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
639 PM CDT THU JUL 14 2016

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...
Tonight through Friday night.

Two areas of concern for the short term. The first being our large
area of showers and thunderstorms that has been moving eastward
across Tennessee and across the northern portions of Alabama where
some strong winds, lots of lightning, heavy rain, and at times
marginal hail have been noted. A second area of more scattered
showers and thunderstorms exists across the south and west
central portions of the state being enhanced by a broad upper low
pressure system across the gulf coast. Think that this activity
should decrease as we lose daytime heating, but models are
indicating another possible convective system may move across the
northern portions of the area, but with some uncertainty, have
kept some pops in late and done a slow ramp back up of pops
before daybreak on Friday. Will reserve the higher pops for during
the day on Friday as a surface low pressure system moves out of
the Texas Panhandle and across Oklahoma/Arkansas and is expected
to drag a front closer to Alabama on during the day Friday with
with lots of available moisture available ahead of it.

08

.LONG TERM...
Saturday through Wednesday.

Weak mid/upper troughing will persist on Saturday and will lead to
enhanced rain chances for the area. By Sunday, the upper ridge to
our west begins to strengthen over the Central Plains and heights
start to increase in our neck of the woods, especially into Monday.
Rain chances will return to climatological norms with the best
chances in the E/SE along the eastern periphery of the ridge.
Convection will primarily be diurnally driven during this time. As
we look into the extended, models try to bring a frontal boundary
southward into the forecast area in the Tue/Wed time frame.
Scattered convection, at least, can be expected both days, and a few
showers/storms may linger into the overnight period with the front
still in the vicinity.

Temperatures will remain just above normal thru the period, with
highs in the low/mid 90s. With dew points remaining in the 70s, heat
index values could approach or exceed 105 degrees early next week.

19

&&

.AVIATION...
00Z TAF Discussion.

TS activity along several boundaries will continue for several hours
this evening. Strong winds and reduced vis are likely with any
activity. Have included prevailing TSRA or VCTS depending on
terminals' proximity to activity and current radar trends. Reduced
vis due to fog will be possible early Friday morning, mainly at
locations that received rainfall today. Will lead with MVFR
conditions, with the possibility of trending downward.

TS potentially develop earlier Friday morning than previous days
along a lingering boundary, aided by upper level trough.

14

&&

.FIRE WEATHER...

Periods of showers and thunderstorms will continue off and on
through the next week, with the highest chances mainly now through
late Friday. No critical fire weather concerns with humid
conditions persisting.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  89  70  89  71 /  40  70  60  50  30
Anniston    72  89  71  88  71 /  40  60  60  50  30
Birmingham  75  89  73  89  74 /  40  70  60  50  30
Tuscaloosa  74  90  73  90  73 /  50  70  60  50  20
Calera      73  89  73  89  73 /  40  60  60  50  30
Auburn      74  89  73  90  73 /  40  60  60  50  30
Montgomery  74  93  74  92  74 /  40  60  60  50  30
Troy        73  90  72  91  72 /  40  60  50  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 14, 5:10 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CDT THU JUL 14 2016

ALZ011>015-017>050-160115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
510 PM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS NORTHEAST CENTRAL
ALABAMA THROUGH 8 PM. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS UP TO 60 MPH, LARGE HAIL, AND AREAS OF LOCALLY HEAVY
RAINFALL THAT COULD LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DAYTIME TEMPERATURES ARE FORECAST TO CLIMB INTO THE MIDDLE TO
UPPER 90S EARLY NEXT WEEK AS A STRONG HIGH PRESSURE SYSTEM MOVES
CLOSER TO ALABAMA. HEAT INDICES COULD REACH 105 DEGREES OR HIGHER
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS EVENING.

In the hours before

Special weather statement, Jul 14, 6:27 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT THU JUL 14 2016

ALZ011>013-022-150015-
PICKENS AL-MARION AL-LAMAR AL-FAYETTE AL-
627 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PICKENS...NORTHWESTERN
FAYETTE...LAMAR AND MARION COUNTIES UNTIL 715 PM CDT...

AT 626 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HACKLEBURG TO 8 MILES SOUTH OF COLUMBUS.
MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...VERNON...SULLIGENT...MILLPORT...PICKENSVILLE...
GUIN...HACKLEBURG...BRILLIANT...KENNEDY...DETROIT...BEAVERTON...
GU-WIN...ETHELSVILLE...BEVILL LOCK AND DAM...LAMAR COUNTY AIRPORT...
BLOOMING GROVE...CREWS...BLUFF AND BRINN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3432 8818 3431 8764 3311 8821 3312 8832
TIME...MOT...LOC 2326Z 242DEG 18KT 3435 8787 3338 8840

75
Special weather statement, Jul 14, 6:40 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT THU JUL 14 2016

ALZ011>013-015-022-023-150045-
PICKENS AL-WALKER AL-TUSCALOOSA AL-MARION AL-LAMAR AL-FAYETTE AL-
640 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS...FAYETTE...
SOUTHEASTERN LAMAR...SOUTHEASTERN MARION...NORTHWESTERN TUSCALOOSA
AND WESTERN WALKER COUNTIES UNTIL 745 PM CDT...

AT 640 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ELDRIDGE TO 7 MILES NORTHEAST OF SAMANTHA
TO NEAR LAKE LURLEEN STATE PARK. MOVEMENT WAS NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINFIELD...FAYETTE...ALICEVILLE...CARBON HILL...GORDO...REFORM...
CARROLLTON...BERRY...COKER...BRILLIANT...OAKMAN...GLEN ALLEN...
KENNEDY...KANSAS...NAUVOO...BELK...ELDRIDGE...MCMULLEN...
BOLEY SPRINGS AND BANKSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3352 8804 3402 8778 3402 8770 3401 8763
      3400 8764 3399 8739 3355 8735 3318 8771
      3308 8825
TIME...MOT...LOC 2340Z 247DEG 13KT 3390 8766 3351 8751 3334 8770

75
Local storm report, Jul 14, 7:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 NE ASHLAND            33.30N 85.81W
07/14/2016                   CLAY               AL   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG SKYVIEW DRIVE.

&&

GSATTERW
Local storm report, Jul 14, 7:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     6 NW ASHLAND            33.34N 85.91W
07/14/2016                   CLAY               AL   EMERGENCY MNGR

            A FEW TREES REPORTED DOWN ALONG HANGING ROCK ROAD.

&&

GSATTERW
Local storm report, Jul 14, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     3 NW ASHLAND            33.31N 85.88W
07/14/2016                   CLAY               AL   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG MOUNTAIN VIEW ROAD.

&&

GSATTERW
Local storm report, Jul 14, 7:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     9 ESE ASHLAND           33.23N 85.69W
07/14/2016                   CLAY               AL   EMERGENCY MNGR

            TREE DOWN ALONG CORINTH ROAD.

&&

GSATTERW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:05 PM CDTAreal Flood AdvisoryBMXGreene, Pickens3 hr
Jul 14, 7:07 PM CDTSevere Thunderstorm WarningBMXPickens38 min
Jul 14, 7:49 PM CDTSpecial Weather StatementBMXWinston41 min
Jul 14, 7:52 PM CDTSpecial Weather StatementBMXGreene38 min
Jul 14, 7:53 PM CDTSpecial Weather StatementBMXWalker37 min
Jul 14, 8:47 PM CDTAreal Flood AdvisoryBMXFayette, Tuscaloosa, Walker3 hr
Jul 15, 5:50 PM CDTSpecial Weather StatementBMXBarbour25 min
Jul 15, 6:44 PM CDTSpecial Weather StatementBMXBullock31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.